PDA

View Full Version : Skin discolouration from the pill



Mako
Apr. 7, 2012, 02:41 PM
I started to get discolored patches around my eyes and a little on my upper lip. It got more pronounced with out in the sun. My dermatologist told me it was from the pill and told me to stop taking it. It's been 3 mths since I've been off the pill and using some cream he gave me to help fade the patches. :( It's really frustrating and I would like to go back on the pill one day but worried that they'll all cause this problem.

Has anyone else experienced this?

Velvet
Apr. 7, 2012, 03:22 PM
I started to get discolored patches around my eyes and a little on my upper lip. It got more pronounced with out in the sun. My dermatologist told me it was from the pill and told me to stop taking it. It's been 3 mths since I've been off the pill and using some cream he gave me to help fade the patches. :( It's really frustrating and I would like to go back on the pill one day but worried that they'll all cause this problem.

Has anyone else experienced this?

Yep. Had the same problem. The progesterone only pill (POP) didn't cause it (I think the estrogen is what causes it in some people--and in high doses, low shouldn't create the issue).

That's what I was told. Not sure how correct it is, but the POP didn't cause those issues. Funny thing is, those spots came out YEARS later for me, after I was no longer using that pill and it was not related to the new one. It's like sunspots. They take forever to work up to the surface.

mcw
Apr. 7, 2012, 03:53 PM
I have this problem as well. I use really strong sunscreen (as in 100 SPF) and it helps to keep them from getting as bad in the summer time.

BuddyRoo
Apr. 7, 2012, 03:57 PM
They call it "pregnancy mask" and it's hormone related. Since the pill mimics pregnancy, it's not uncommon to get it. I saw a derm about it a few years ago and he said that I could do some lightening creams and such but that generally, it was what it was. Not much to do except wear a ton of sunscreen so that you don't have the contrast.

SkipHiLad4me
Apr. 7, 2012, 05:07 PM
Ditto. It's called melasma. I have a very fair complexion and have a lot of trouble with it. The absolute best thing I found to get rid of the spots was the Obagi treatment that I got from my dermatologist. It's quite pricey but it REALLY cleared my skin up. It's basically a slow chemical peel with skin bleaching creams mixed in. Unfortunately, I got slack with my sunscreen and 4 years later I now have the discolorations back. For me, the melasma is less traumatic than ending up with a kid :lol: so I'll stick with the BC pills and be a fanatic about the sunscreen. It helps to wear hats too if you know you're going to be outside a lot.

kb
Apr. 7, 2012, 06:29 PM
My doctor switched me to Nuvaring as the hormones levels are so much lower. Fixed the problem! Of course now age and blood pressure are an issue so no more hormones for me!

Mako
Apr. 8, 2012, 10:29 AM
I like sporting a bit of a tan in the summer months, looks like that won't be happening much to my dermo's delight. Guess I'll be using some bronzer

I'll use the spf as well as look into other methods of birth control like a lower dosage or the Nuvaring. I really hope the Retain A mixture cream he gave me works on the spots!

Thanks for sharing everyone :)

Dutch Lovin' Dressage Rider
Apr. 8, 2012, 11:34 AM
Chemical peel is the only permanent answer.

I was on the pill in my 20s and living in So Cal. By the time I hit 30, I had these ugly melasma patches on my cheeks that would never go away. So at 29-30 I got a chemical peel which took care of the problem. I quit being a sun worshiper immediately after that, wore the highest sun screen possible on a daily basis, hats all the time. I have been out of the sun (with exception of vacations = lots of sunscreen, hats, avoid sun on face) for almost 15 years and the spots never came back. Back then the peel cost me $750-$850. I think similar ones are now $300?